Ohio, 2004

Damaging Winds in Ohio, May 30, 2004

May 30, 2004 · NWS CLE · 11 events in 10 counties and zones

11 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$86,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 30, 1:25 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, May 30, 1:25 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
225 PM EDT SUN MAY 30 2004

.DISCUSSION...
MODELS IN FAIRLY GD AGREEMENT TDA WITH HANDLING OF MAIN FEATURES NXT
FEW DAYS.  BOTH ETA/GFS INITIALIZED WELL TDA AND ONLY HV SLIGHT
TIMING DIFFS.  EXPCTG AT LEAST TWO MAIN WAVES OF PRECIP THIS PD.
FIRST SHOULD COME TGNT AS WRMFNT LFTS ACRS SRN 1/2 OF FA BY DAYBREAK
MON.  THIS FNT ALREADY ACTIVE ACRS IN AND FIRST PRECIP SHOULD MAKE
IT TO FAR WRN ZNS THIS EVE.  STL VERY DRY AIR IN PLACE OVR ERN 1/2
FA WITH SELY FLOW SO WL LIKELY TAKE MOST OF NGT FOR PRECIP TO MAKE
IT INTO FAR ERN ZNS. INSTABILITY NOT ALL THAT GREAT TGNT WITH BEST
MID LVL DYNAMICS ALSO RMNG TO W OF FA.  HOWEVER..WL HV TO DEAL WITH
FAVORABLE SHEAR ALG FRNTL BNDRY AND WK DIFF ALFT. THUS WL GO WITH
CAT POPS WRN 1/2 OF FA AS IN PREVIOUS PACKAGE.  NXT PROB WL BE CDFNT
ON MON.  THIS FNT SHOULD MAKE IT TO I-71 CORRIDOR BY 18Z WITH
INCREASING INSTABILITY AHD OF FNT.  Q-VECTORS CONV INCREASES
DRAMITICALLY DURG MIDDLE PART OF DAY.  SO EXPCT ANOTHER LINE OF
CONVECTION TO WORK IT/S ACRS FA TMRW AND ALL AREAS WL GET 80 POP.
SFC LOW EXPCTD TO LINGER OVR CNTRAL LKS INTO TUE AND WL KEEP AT
LEAST CHC WORDG ALL AREAS MON NGT INTO TUE.

ERN AREAS SHOULD SEE SUM SUN THIS EVE AND WL HAV TO WORDG FOR INCRG
CLDS.  GUID TEMPS WERE BETTER THAN THIS FCSTR YDAY AND WL FOLLOW
TDA.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

KUBINA
Hazardous weather outlook, May 30, 5:44 AM EST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
644 AM EDT SUN MAY 30 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-301242-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
644 AM EDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE WESTERN AND
SOUTHERN PORTIONS OF THE CLEVELAND FORECAST AREA THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT.

In the hours before

Special weather statement, May 30, 4:13 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
513 PM EDT SUN MAY 30 2004

OHZ003-006>008-017-018-027-028-302215-
CRAWFORD OH-HANCOCK OH-LUCAS OH-OTTAWA OH-SANDUSKY OH-SENECA OH-WOOD
OH-WYANDOT OH-
513 PM EDT SUN MAY 30 2004

...LINE OF STRONG THUNDERSTORMS MOVING EAST...

STRONG THUNDERSTORMS WILL MOVE EAST INTO LUCAS...WOOD...AND HANCOCK
COUNTIES BY 530 PM EDT THIS EVENING AND TO OTTAWA...SANDUSKY...
SENECA...AND WYANDOT COUNTIES BY 545 PM EDT.

THE STORMS HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS AND
HEAVY RAIN AND SMALL HAIL.

LOMBARDY

The radar

The Detroit radar (KDTX), 113 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lucas

When
May 30, 5:00 PM EST
Where
Lucas County, Berkey
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
41.717, -83.833

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Seneca

When
May 30, 5:42 PM EST
Where
Seneca County, Fostoria
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.167, -83.400

Thunderstorm winds downed a large tree.

Thunderstorm Wind, Hancock

When
May 30, 6:05 PM EST
Where
Hancock County, Arlington
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
40.883, -83.633

Thunderstorm winds downed one tree and several large limbs.

Thunderstorm Wind, Crawford

When
May 30, 6:35 PM EST to 7:05 PM EST
Where
Crawford County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
LAW ENFORCEMENT
Coordinates
40.867, -82.917

Thunderstorm winds downed around two dozen trees across the county.

Thunderstorm Wind, Huron

When
May 30, 6:40 PM EST
Where
Huron County, Willard
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
41.050, -82.733

Thunderstorm winds downed a few large tree limbs.

Thunderstorm Wind, Wyandot

When
May 30, 6:43 PM EST
Where
Wyandot County, Nevada
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
LAW ENFORCEMENT
Coordinates
40.817, -83.133

Thunderstorm winds downed one tree and one utility pole.

Thunderstorm Wind, Marion

When
May 30, 7:05 PM EST
Where
Marion County, Marion
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.583, -83.133

Thunderstorm winds downed a few large tree limbs.

Thunderstorm Wind, Morrow

When
May 30, 7:30 PM EST
Where
Morrow County, Blooming Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
DEPT OF HIGHWAYS
Coordinates
40.717, -82.717

Thunderstorm winds downed several trees.

Thunderstorm Wind, Richland

When
May 30, 7:35 PM EST
Where
Richland County, Ontario
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.750, -82.633

Thunderstorm winds downed several large tree limbs a mile west of Ontario.

Thunderstorm Wind, Seneca

When
May 30, 7:38 PM EST
Where
Seneca County, New Riegel
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.050, -83.317

Thunderstorm winds downed one large tree.

Thunderstorm Wind, Knox

When
May 30, 8:15 PM EST
Where
Knox County, Gambier
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.367, -82.217

Thunderstorm winds downed a few large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400843, 5400842, 5400834, 5400835, 5400840, 5400836, 5400841, 5400838, 5400844, 5400837, 5400839.